Oregon, 2016

Hail and Damaging Wind in Oregon, July 19, 2016

July 19, 2016 · NWS PDT · 3 events in 1 county or zone

A thunderstorm produced wind damage 8 miles north northwest of Imnaha and moved through Wallowa County on July 19th. 12 large trees were downed along Fence Line Rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A thunderstorm produced wind damage 8 miles north northwest of Imnaha and moved through Wallowa County on July 19th. 12 large trees were downed along Fence Line Rd. Also 1 inch hail was still seen 15 hours after the storm had passed, indicating hail was likely a lot larger during the storm. The hail destroyed a canvas tent and damaged a horse trailer and fire tower. Penny size (0.75) was also reported in Lostine on this day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 19, 1:00 PM PST, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 19, 1:00 PM PST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
200 PM PDT TUE JUL 19 2016

.SHORT TERM...Tonight through Friday.  Eastern WA/OR will
remain sandwiched between a large upper level trough offshore and a
broad and strong ridge to the east through the short term. Widely
scattered showers and thunderstorms have developed over south
central WA and north central OR this afternoon. These are associated
with a wave rotating around the large upper trough off the coast.
Latest water vapor loops show the wave approaching the central OR
Cascades. Manual interpolation of the wave would track it across the
Lower Columbia Basin and into the Spokane Valley this evening--a
little farther west-northwest than models were advertising.  The
main thunderstorm threat remains over the Blue Mountains this
evening...but the forecast will indicate isolated thunderstorms in
the Lower Columbia Basin as well. Based on the 60-70 knot bulk shear
and 300-500 J/kg of SBCAPE...believe some of the storms will be
strong with an isolated severe storm possible. There remains weak
instability and mid-level ascent in far NE OR tonight that could
result in a thunderstorm in this area after midnight.

Other than a few lingering showers over the NE mountains Wednesday
morning...a dry forecast is in store Wed-Thurs morning. The large
and strong ridge east of the Rockies will retrograde slightly and
bring a drier and more stable anticyclonic flow over the region.
Afternoon temperatures on Thursday will reach the 80s to lower 90s
for most of the area.  The upper level flow will back a little to
the south on Thursday in response to the N-S orientation of the
upper trough offshore. Therefore...an upstream shortwave will
gradually approach the Cascade Range Thursday afternoon then should
increase in speed as it tracks east of the Cascades Thursday night.
Nocturnal thunderstorms are forecast for most of the region Thursday
night...especially in our eastern Washington and northeast Oregon
zones.  A westerly flow will follow and bring drier and locally
breezy winds behind the shortwave Thursday night and Friday.  Wister

.LONG TERM...Saturday night through Tuesday...Forecast area will be
under a flat westerly flow throughout the extended period. This will
translate to mostly clear skies and seasonal temperatures during
this time. There will be some locally breezy conditions at times
along the east slopes of the Cascades.

&&

.AVIATION...00Z TAFS...Generally VFR conditions are expected for the
next 24 hours. Some showers and thunderstorms are expected over
portions of the forecast area into the overnight period with some
SCT-BKN 080-120 MSL. winds will generally be less than 10 kts but
site KDLS will see some 10-15 kts through this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  58  86  59  90 /  20  10   0   0
ALW  62  86  65  91 /  20  10   0  10
PSC  60  88  60  93 /  20   0   0   0
YKM  57  89  62  92 /  10   0   0  10
HRI  60  89  60  93 /  20   0   0   0
ELN  55  83  57  87 /  10   0   0  10
RDM  47  85  49  85 /  30   0  10  10
LGD  54  84  53  89 /  30  10  10  10
GCD  54  86  55  89 /  20  10  10  10
DLS  60  87  62  86 /  10   0   0  10

&&

.PDT Watches/Warnings/Advisories...
OR...None.
WA...None.
&&

85/91/91

In the hours before

Special weather statement, Jul 19, 2:52 PM PST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
352 PM PDT TUE JUL 19 2016

ORZ503-505-192330-
JOHN DAY BASIN OR-SOUTHERN BLUE MOUNTAINS OF OREGON OR-
352 PM PDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UNION...SOUTH
CENTRAL UMATILLA AND NORTHEASTERN GRANT COUNTIES UNTIL 430 PM PDT...

AT 348 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MONUMENT...MOVING NORTHEAST AT 40 MPH.

THREE QUARTER INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE
POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
LONG CREEK...UKIAH...RITTER...LEHMAN HOT SPRINGS AND DALE.

LAT...LON 4463 11911 4488 11946 4525 11876 4495 11826
TIME...MOT...LOC 2248Z 239DEG 49KT 4483 11914

RC
Special weather statement, Jul 19, 5:09 PM PST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
609 PM PDT TUE JUL 19 2016

ORZ050-200200-
WALLOWA COUNTY OR-
609 PM PDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALLOWA COUNTY UNTIL 700
PM PDT...

AT 608 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF LOSTINE...OR 12 MILES WEST OF ENTERPRISE...MOVING
NORTHEAST AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
ENTERPRISE...WALLOWA AND LOSTINE.

LAT...LON 4527 11752 4552 11767 4580 11715 4554 11688
TIME...MOT...LOC 0108Z 239DEG 48KT 4542 11754

RC

The radar

The Pendleton radar (KPDT), 113 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wallowa

When
July 19, 5:17 PM PST to 5:22 PM PST
Where
Wallowa County, 0.69 mi N of Lostine
Measured
0.75 in hail
Reported by
Public
Coordinates
45.490, -117.430

Thunderstorm Wind, Wallowa

When
July 19, 5:30 PM PST to 5:35 PM PST
Where
Wallowa County, 7.69 mi NNW of Imnaha
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.670, -116.900

Public reported 12 large trees downed.

Hail, Wallowa

When
July 19, 5:30 PM PST to 5:35 PM PST
Where
Wallowa County, 7.69 mi NNW of Imnaha
Measured
1 in hail
Reported by
Public
Coordinates
45.670, -116.900

Although this is reported as 1 inch hail, it was discovered 15 hours after the storm. Indicating this could have been much larger hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2016Every state in 2016This day in weather historyWarnings in Oregon, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641362, 641335, 641336.